MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the sureform 45 stapler instrument installed with blue reload was used and inspection after stapling identified unformed staples (not b-shaped).The customer stated that no system message i.E.Tissue too thick to fire was displayed, and the resection was completed with "nominal" fire.The issue occurred twice on two blue reloads.The first occurrence happened between the upper and the middle lobe, and the second occurrence happened between the upper and lower lobe.After observing the issue, another reload (white reload) was installed into the same instrument to continue with the surgical task.User confirmed that no issue was experienced with the white 45 reload when used on the vessel.The user completed the procedure with no further issue reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the stapler and reloads were inspected prior to use with no issue.The reported event occurred during stapling on the upper middle lobe and between the upper and lower lobe.The customer stated that the tissue was not calcified and was not exposed to any radiation or chemotherapy.There was no tissue bunching.The event did not involve the following issues: failure to fire, partial fire, opening/releasing stapler jaws, unexpected staple being deployed, exposed blade, missing staples from the staple line, holes/gaps within the staple line, reload being stuck to tissue.The surgeon did not encounter any obstruction, clamping or firing over an existing staple line issue.Buttress material was not used.The surgeon mentioned that the tissue was "pushed forward/dragged a little during the firing process." there was no bleeding observed on the staple line and no unplanned tissue removal due to the issue.No known impact or patient consequence was reported.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting stapling issues, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) received the two blue stapler reloads involved with this complaint and device evaluation were completed.The reported event was not confirmed through failure analysis investigation.Inspection of both returned reloads confirmed that the reloads were used and fired without any issue.No cartridge damage was confirmed for both reloads.Further inspection after disassembly confirmed no damage to the reload knife on both reloads.Additionally, the sureform 45 stapler instrument was returned along with the blue reloads and isi completed the device evaluation.Review of the logs confirmed no firing failure.The instrument was functionally tested and passed all testing specification.The instrument was fully functional and operated without issue during testing.The customer reported complaint regarding was not confirmed by failure analysis.Isi reviewed the site¿s complaint history, and confirmed related records.Both stapler reloads were returned due to an alleged stapling issue.The submission under patient identifier (b)(6) (this report) represents the investigation on the 1st blue reload, while the submission under patient identifier (b)(6) represents the investigation on the 2nd blue reload.A review of the submitted image was performed by an intuitive surgical, inc.(isi) regulatory post market surveillance (rpms) analyst.The following additional information was provided: the image is consistent with an unformed (not b-shaped) staple.Although the issue was not confirmed through failure analysis, the probable cause is attributed to issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to customer-induced problems, including misuse of the product.This complaint is considered a reportable event due to the following conclusion: it was alleged that after firing the surform 45 stapler instrument, staples were malformed, and the tissue was pushed forward.Malformed staples may contribute to an incomplete staple line.If not recognized during the procedure, medical intervention, including additional surgical procedures, may be required in the event that the staples are not formed as expected.At this time, it is unknown what caused the event to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16692220
Report Number2955842-2023-11793
Device Sequence Number5930687
Product Code GDW
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)T90220422
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Notification,Other
Type of Report Initial
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberT90220422
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/16/2023
Initial Report FDA Received Date04/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown